Tornadoes · United States · Missouri · 2009
EF1 tornado, Toledo to Wasola, Missouri, May 8, 2009
From Toledo to Wasola, this EF1 tornado ran 1.6 miles across Ozark County on May 8, 2009, touching down at 8:48 AM CDT and reaching 440 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 8, 2009
- Touchdown
- 8:48 AM CDT (13:48 UTC)
- Lifted
- 8:50 AM CDT (13:50 UTC)
- On the ground
- 2 minutes
- Path length
- 1.6 miles (2.7 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Ozark County
- Touchdown point
- 36.776, -92.637
- Lift-off point
- 36.779, -92.607
- Record number
- 0905080748-02
What the Weather Service recorded
An intense squall line impacted extreme southeast Kansas and the Missouri Ozarks with mainly damaging winds. However, 19 tornadoes along with large hail was also observed. Due to the straight line nature of the winds, damage was widespread and intense.
A National Weather Service storm survey revealed that an EF-1 tornado impacted a rural section of northwest Ozark County. The tornado destroyed seven outbuildings and damaged three houses. Tree damage was intense, particularly near the intersection of County Road 950 and County Road 955.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 09:58 UTC and running to 14:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:00 UTC | 16:11 UTC | Flash Flood Watch | SGF |
| 09:58 UTC | 14:49 UTC | Severe Thunderstorm Watch | SGF |
| 13:14 UTC | 14:15 UTC | Severe Thunderstorm Warning | SGF |
| 13:55 UTC | 15:00 UTC | Severe Thunderstorm Warning | SGF |
| 14:03 UTC | 16:04 UTC | High Wind Warning | SGF |
| 14:03 UTC | 16:04 UTC | High Wind Warning | SGF |
| 14:10 UTC | 15:15 UTC | Tornado Warning | SGF |
| 14:18 UTC | 15:15 UTC | Severe Thunderstorm Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 8, 6:55 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 8, 6:55 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT FRI MAY 8 2009
...UPDATE TO AVIATION...
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
THE MCS ENTERING THE WESTERN CWA HAS NOW BECOME FORWARD
PROPAGATING WITH ITS FORWARD MOTION APPROACHING OR EXCEEDING 70
MPH. SEVERAL REPORTS OF 70 TO 80 MPH WINDS HAVE BEEN RECEIVED FROM
SOUTHEAST KANSAS. SEE NO REASON FOR THIS TREND NOT TO CONTINUE AS
THIS LINE BLASTS THROUGH SOUTHWEST MISSOURI GIVEN LATEST SHORT
TERM GUIDANCE. THE ATMOSPHERE CONTINUES TO SUPPORT THE POTENTIAL
FOR MESOVORTICES AND PERHAPS BRIEF TORNADOES AS PLENTY OF AMBIENT
AND STORM SCALE VERTICAL VORTICITY SOURCES ARE PRESENT. HAIL WILL
ALSO BE A CONTINUED THREAT GIVEN THE AMOUNT OF INSTABILITY AND
SHEAR PRESENT. EXTREME RAINFALL RATES...IN SOME CASES EXCEEDING
THREE INCHES PER HOUR...WILL ALSO POSE A SIGNIFICANT FLASH FLOOD
THREAT.
SCHAUMANN
&&
.DISCUSSION...
MAIN FORECAST CONCERN IS THE SEVERE MESOSCALE CONVECTIVE SYSTEM
THAT WILL IMPACT THE REGION THIS MORNING.
REGIONAL RADAR IMAGERY INDICATES THAT THIS MCS IS IN ITS BEGINNING
STAGES ACROSS CENTRAL KANSAS. LATEST OBJECTIVE ANALYSIS AND SHORT
TERM GUIDANCE DATA INDICATE AN ENVIRONMENT VERY FAVORABLE FOR A
FORWARD PROPAGATING MCS. THIS SHOULD FAVOR THESE STORMS
ACCELERATING TO THE EAST SOUTHEAST INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI SHORTLY BEFORE SUNRISE. THESE STORMS
WILL BE PROLIFIC WIND PRODUCERS...WITH 70 MPH WIND GUSTS EASILY
ATTAINABLE. ENOUGH INSTABILITY AND SHEAR ALSO EXIST FOR SOME LARGE
HAIL. THE ENVIRONMENT WILL ALSO BE SOMEWHAT FAVORABLE FOR
MESOVORTICES AND POSSIBLE TORNADOES. CURRENT THINKING IS THAT THIS
MCS WILL RACE ACROSS SOUTHERN MISSOURI...POSSIBLY CLEARING THE
FORECAST AREA BY 18Z. ONE GOOD THING ABOUT THIS TYPE OF MCS IS
THAT THE HEAVIEST RAINFALL WILL NOT LAST ALL THAT LONG. THE BAD
NEWS IS THAT RAINFALL RATES WITH THE LINE WILL BE RATHER INTENSE.
WILL THEREFORE LEAVE THE FLASH FLOOD WATCH INTACT. NOT SURE HOW
MUCH WE WILL WARM UP THIS AFTERNOON WITH THE WAKE PRECIPITATION
AND CLOUD COVER...BUT SOME BREAKS OUT WEST MAY ALLOW SOME
AFTERNOON WARMING.
WE MAY SEE A LEFT OVER SHOWER OR STORM TONIGHT ACROSS SOUTHERN
MISSOURI...BUT A PASSING COLD FRONT SHOULD TEND TO SHIFT MOST IF
NOT ALL ACTIVITY INTO ARKANSAS. CANNOT RULE OUT A SHOWER OR
PERHAPS AN ISOLATED THUNDERSTORM SATURDAY OVER SOUTHERN
MISSOURI...BUT THINK MOST AREAS WILL BE DRY. WE MAY SEE A SLIGHTLY
BETTER SHOT AT SHOWER ACTIVITY ON SUNDAY AS UPPER LEVEL ENERGY
TRAVERSES THE AREA. NOT LOOKING AT MUCH INSTABILITY...SO THINK
LIGHT SHOWERS WILL BE ABOUT ALL WE CAN MUSTER. MAINLY DRY WEATHER
AND SEASONABLE TEMPERATURES ARE EXPECTED TO START NEXT WORK WEEK
BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN BY MIDWEEK.
SCHAUMANN
&&
.AVIATION...
A SEVERE COMPLEX OF THUNDERSTORMS IS CURRENTLY APPROACHING
SOUTHWEST MISSOURI AND WILL PASS THROUGH KJLN AND KSGF BETWEEN 13
AND 16Z. IFR AND BRIEF LIFR CONDITIONS CAN BE EXPECTED WITH THE
STORMS. VERY STRONG WINDS WILL ALSO ACCOMPANY THE STORMS WITH
GUSTS OVER 40 KNOTS POSSIBLE. ONCE THE MAIN LINE PASSES...RAIN AND
THUNDERSTORMS WILL LAST A FEW MORE HOURS. EXPECT MVFR AND
OCCASIONAL IFR CONDITIONS WITH THIS ACTIVITY. FLIGHT CONDITIONS
WILL IMPROVE LATER THIS AFTERNOON. WE MAY SEE A STRATUS DECK
DEVELOP THIS EVENING BEHIND A PASSING COLD FRONT...BUT CONFIDENCE
IS TOO LOW TO GO WITH IFR CEILINGS AT THIS TIME.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.
&&Hazardous weather outlook, May 8, 4:35 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 AM CDT FRI MAY 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 435 AM CDT FRI MAY 8 2009 ...SEVERE THUNDERSTORMS EXPECTED THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH. HAIL TO THE SIZE OF GOLF BALLS. ISOLATED TORNADOES. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER 530 AM. THIS LINE WILL CONTINUE TO ACCELERATE EASTWARD INTO THE MISSOURI OZARKS... REACHING THE HIGHWAY 65 CORRIDOR AFTER 700 AM AND THE HIGHWAY 63 CORRIDOR AFTER 830 AM. DISCUSSION: AN INTENSE...SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP ACROSS CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. THE ATMOSPHERE AHEAD OF THIS LINE WILL REMAIN VERY MOIST AND UNSTABLE. WITH STRONG WIND SHEAR ASSOCIATED WITH THIS SYSTEM...THIS LINE OF STORMS WILL MOVE RAPIDLY EAST SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS AND INTO WESTERN PORTIONS OF THE OUTLOOK AREA PRIOR TO SUNRISE. SEVERE WEATHER IS LIKELY WITH THIS LINE OF STORMS AS IT MOVES THROUGH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN 500 AM AND 1000 AM. INTENSE STRAIGHT LINE WIND GUSTS TO 70 MPH CAN BE EXPECTED ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. GIVEN STRONG LOW LEVEL WIND SHEAR...ISOLATED TORNADOES EMBEDDED WITHIN THE SQUALL LINE ARE POSSIBLE. WHILE THIS LINE OF STORMS WILL MOVE QUICKLY ACROSS THE AREA THIS MORNING...HIGH RAINFALL RATES ARE EXPECTED DUE TO THE VERY MOIST ATMOSPHERE IN PLACE ACROSS THE REGION. RAINFALL RATES IN EXCESS OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE...WHICH WILL LEAD TO LOCALIZED FLASH FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. THUNDERSTORMS MAY LINGER NEAR THE ARKANSAS BORDER THIS AFTERNOON AND EVENING...HOWEVER THE OVERALL THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL IS EXPECTED TO DECREASE BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS MORNING BEGINNING AT 530 AM ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI AND AFTER 700 AM FOR AREAS NEAR THE HIGHWAY 65 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN/SCHAUMANN
In the hours before
Local storm report, May 8, 8:38 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0837 AM TSTM WND DMG 2 N FORSYTH 36.71N 93.12W
05/08/2009 TANEY MO TRAINED SPOTTER
TREES AND POWER LINES DOWN...ALSO LARGE TREES SNAPPED.
&&
RUNNELSLocal storm report, May 8, 8:41 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG 4 W PITTSBURG 37.83N 93.37W
05/08/2009 HICKORY MO PUBLIC
CABIN ROOF TORN OFF
&&
KARDELLLocal storm report, May 8, 8:43 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TSTM WND DMG MORRISVILLE 37.48N 93.43W
05/08/2009 POLK MO TRAINED SPOTTER
WINDS TO 70 MPH CAUSING ROOF DAMAGE AND NUMEROUS TREES
DOWN
&&
SRUNNELSLocal storm report, May 8, 8:44 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0843 AM TSTM WND DMG ASH GROVE 37.32N 93.58W
05/08/2009 GREENE MO FIRE DEPT/RESCUE
WINDOWS BLOWN OUT AND STRUCTURAL DAMAGE TO BUILDINGS IN
ASH GROVE
&&
RUNNELSLocal storm report, May 8, 8:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG MORRISVILLE 37.48N 93.43W
05/08/2009 POLK MO PUBLIC
BARN ROOF REMOVED WITH MANY TREES DOWN
&&
KARDELLLocal storm report, May 8, 8:48 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND DMG BOLIVAR 37.61N 93.41W
05/08/2009 POLK MO LAW ENFORCEMENT
STRUCTURAL DAMAGE WITH MANY TREES DOWN
&&
KARDELLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
1.8 hours before the tornado, 106 km from the path. May 8, 2009.
- Mixed-layer CAPE
- 3210 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1747 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 9.0
- 0-3 km lapse rate
- 5.1 K/km
Springfield, MO (KSGF), 00:00Z
10.2 hours after it, 106 km from the path. May 9, 2009.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -113 J/kg
- Surface CAPE
- 1569 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the touchdown began at 13:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 13:15 UTC | TSTM WND DMG | Ozark | Christian, MO | ROOF DAMAGE TO RIVERSIDE NURSING HOME. 12 INCH TREE SNAPPED OFF |
| 13:24 UTC | TSTM WND GST 80 | Forsyth | Taney, MO | LARGE TREE SNAPPED AT ROOTS AND FELL INTO MODULOR HOME. |
| 13:25 UTC | TSTM WND GST 80 | Forsyth | Taney, MO | |
| 13:30 UTC | TSTM WND DMG | Seymour | Webster, MO | MINOR DAMAGE TO MULTIPLE STRUCTURES IN SEYMOUR. |
| 13:30 UTC | TORNADO | 1 E Fordland | Webster, MO | 1 E FORDLAND MO WEBSTER...NWS SURVEY HAS DETERMINED AN EF 1 TORNADO WITH A WIDTH OF 400 YARDS AND ESTIMATED WIND SPEEDS OF 110 MPH OCCURRED ALONG A FOUR MILE PATH FROM HIGHWAY 60 ONE MILE EAST OF FORDLAND NORTHEAST TO DI |
| 13:33 UTC | HAIL 0.88 | Hollister | Taney, MO | |
| 13:35 UTC | TSTM WND DMG | 3 E Garrison | Christian, MO | POSSIBLE TORNADO. SEVERAL TREES UPROOTED AND POINTING DIFFERENT DIRECTIONS. ROOF DAMAGE TO A RESIDENCE AS WELL. |
| 13:35 UTC | TORNADO | 3 Ese Garrison | Christian, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO DOWNED TREES AND CAUSED DAMAGE TO TWO HOMES...OUTBUILDINGS...AND DOWNED NUMEROUS TREES. THE DAMAGE PATH WAS ONE HALF MILE WIDE ALONG A SEVEN MILE PATH FROM SOUTHEAST C |
| 13:37 UTC | TSTM WND DMG | 2 N Forsyth | Taney, MO | TREES AND POWER LINES DOWN...ALSO LARGE TREES SNAPPED. |
| 13:40 UTC | TSTM WND GST 75 | Ava | Douglas, MO | |
| 13:45 UTC | TSTM WND DMG | 1 N Seymour | Webster, MO | ROOF OF GARAGE REMOVED BY WIND |
| 13:45 UTC | TSTM WND DMG | Hartville | Wright, MO | NUMEROUS TREES BLOWN DOWN AND ONE BUILDING DAMAGED. |
| 13:45 UTC | TSTM WND DMG | Seymour | Webster, MO | SHINGLE DAMAGE TO STRUCTURES...TREES DOWN...ROOF BLOWN OFF ONE BUSINESS |
| 13:45 UTC | NON-TSTM WND DMG | Ozark | Christian, MO | ROOF DAMAGE TO PIZZA HUT |
| 13:45 UTC | TORNADO | 1 E Fordland | Webster, MO | 1 E FORDLAND MO WEBSTER...NWS SURVEY HAS DETERMINED AN EF 1 TORNADO WITH A WIDTH OF 400 YARDS AND ESTIMATED WIND SPEEDS OF 110 MPH OCCURRED ALONG A FOUR MILE PATH FROM HIGHWAY 60 ONE MILE EAST OF FORDLAND NORTHEAST TO DI |
| 13:47 UTC | TSTM WND DMG | Goodhope | Douglas, MO | BARN AND TRACTOR BLOCKING O HWY IN ROME |
| 13:55 UTC | TSTM WND DMG | Goodhope | Douglas, MO | HOME DESTROYED NW OF GOODHOPE |
| 13:55 UTC | TORNADO 2 | 2 W Goodhope | Douglas, MO | NWS SURVEY TEAM DETERMINED THAT A SECOND EF-2 TORNADO WITH WINDS UP TO 120 MPH TOUCHED DOWN 2 MILES WEST OF GOODHOPE. THIS HALF MILE WIDE TORNADO TRAVELED TOWARD THE NORTHEAST FOR 2 MILES BEFORE LIFTING 1.3 MILES NORTH N |
| 13:55 UTC | TORNADO 2 | 3 W Goodhope | Douglas, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF2 TORNADO WITH WINDS TO 130 MPH TOUCHED DOWN APPROXIMATELY 3 MILES WEST OF GOODHOPE. THE THREE QUARTER MILE WIDE TORNADO TRAVELED TOWARD THE NORTHEAST FOR 3 MILES BEFORE LIFTING |
| 14:00 UTC | TSTM WND DMG | 2 Sse Bradleyville | Taney, MO | POWER POLES DOWN |
| 14:00 UTC | TSTM WND DMG | Ava | Douglas, MO | HOME DESTROYED ON HWY 5. MAY HAVE BEEN A TORNADO |
| 14:00 UTC | TSTM WND DMG | Norwood | Wright, MO | NORWOOD POST OFFICE ROOF BLOWN OFF |
| 14:00 UTC | TORNADO 1 | 2 Nw Ava | Douglas, MO | NWS STORM SURVEY TEAM DETERMINED THERE WAS AN EF1 TORNADO WITH 100 MPH WINDS. THE TORNADO WAS 200 YARDS WIDE WITH AN INTERMITTENT PATH LENGTH OF 3.2 MILES. THE TORNADO CAUSED MINOR HOME DAMAGE...DESTROYED A BARN...AND UP |
| 14:00 UTC | TORNADO 1 | 4 N Ava | Douglas, MO | NWS STORM SURVEY TEAM DETERMINED THERE WAS AN EF1 TORNADO WITH 100 MPH WINDS. THE TORNADO WAS 200 YARDS WIDE WITH A PATH LENGTH OF ONE MILE. THE TORNADO CAUSED MINOR HOME DAMAGE...DESTROYED A BARN...AND UPROOTED SEVERAL |
| 14:00 UTC | TORNADO | 4 N Ava | Douglas, MO | NWS STORM SURVEY TEAM DETERMINED THERE WAS AN EF0 TORNADO WITH 85 MPH WINDS. THE TORNADO WAS 200 YARDS WIDE WITH A PATH LENGTH OF ONE MILE. THE TORNADO CAUSED MINOR HOME DAMAGE...DESTROYED A BARN...AND UPROOTED SEVERAL T |
| 14:02 UTC | TSTM WND DMG | Seymour | Webster, MO | FUNNEL CLOUD REPORTED AT ZZ AND 60 HWY |
| 14:02 UTC | TORNADO | 4 Nw Hartville | Wright, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH 90 TO 100 MPH WINDS DESTROYED SEVERAL OUTBUILDINGS...AND UPROOTED AND SNAPPED NUMEROUS TREES. THE TORNADO PATH WAS ONE QUARTER MILE WIDE AND THREE AND A HALF MILE |
| 14:09 UTC | TSTM WND DMG | Fordland | Webster, MO | ROOF BLOWN OFF BUILDING AT Z AND 60 HWY |
| 14:12 UTC | TSTM WND DMG | Fordland | Webster, MO | ROOF BLOWN OFF HOUSE AT ZZ IN FORDLAND |
| 14:15 UTC | TORNADO | 3 Sw Wasola | Ozark, MO | A NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF-1 TORNADO IMPACTED PORTIONS OF RURAL NORTHWEST OZARK COUNTY. THE DAMAGE PATH WAS 400 YARDS WIDE AND TWO MILES IN LENGTH. WIND SPEEDS WERE ESTIMATED AT 110 MPH. |
| 14:22 UTC | TORNADO 0 | 4 Ese Mountain Grove | Texas, MO | NWS STORM SURVEY TEAM DETERMINED THAT AN EF0 TORNADO WITH A WIDTH OF 200 YARDS AND A PATH LENGTH OF 3.5 MILES TOUCHED DOWN 4 MILES EAST SOUTHEAST OF MOUNTAIN GROVE AND TRACKED TO 2 MILES WEST NORTHWEST OF CABOOL. THE TOR |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 8, 2009
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 7:53 AM CDT | EF1 | Dade, MO | 1.9 | 100 | $35,000 | ||
| May 8 | 8:05 AM CDT | EF1 | Greene, MO | 3.9 | 100 | $1.0 million | ||
| May 8 | 8:14 AM CDT | EF1 | Greene, MO | 1.8 | 75 | $200,000 | ||
| May 8 | 8:16 AM CDT | EF1 | Polk, MO | 8.6 | 250 | $2.0 million | ||
| May 8 | 8:21 AM CDT | EF0 | Greene, MO | 3.5 | 100 | $100,000 | ||
| May 8 | 8:25 AM CDT | EF1 | Taney, MO | 12.3 | 880 | $2.6 million | ||
| May 8 | 8:38 AM CDT | EF1 | Webster, MO | 3.8 | 400 | $50,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.3 | 1,320 | $200,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.5 | 880 | $20,000 | ||
| May 8 | 8:41 AM CDT | EF2 | Dallas, MO | 4.3 | 400 | 2 | $2.0 million | |
| May 8 | 8:48 AM CDT | EF1 | Douglas, MO | 1.1 | 200 | $50,000 | ||
| May 8 | 9:07 AM CDT | EF1 | Wright, MO | 3.8 | 440 | $50,000 | ||
| May 8 | 9:19 AM CDT | EF0 | Texas, MO | 6.8 | 200 | $50,000 | ||
| May 8 | 9:25 AM CDT | EF2 | Laclede, MO | 2.0 | 440 | $500,000 | ||
| May 8 | 9:28 AM CDT | EF3 | Howell, MO | 2.2 | 800 | $500,000 | ||
| May 8 | 9:35 AM CDT | EF2 | Howell, MO | 27.9 | 880 | 2 | $2.5 million | |
| May 8 | 9:35 AM CDT | EF1 | Howell, MO | 10.8 | 880 | $500,000 | ||
| May 8 | 9:40 AM CDT | EF1 | Texas, MO | 3.5 | 440 | $25,000 | ||
| May 8 | 10:25 AM CDT | EF1 | Reynolds, MO | 1.8 | 440 | |||
| May 8 | 11:20 AM CDT | EF0 | Perry, MO | 2.2 | 50 | $7,000 | ||
| May 8 | 11:30 AM CDT | EF1 | Jackson, IL | 3.1 | 100 | $80,000 | ||
| May 8 | 11:32 AM CDT | EF0 | Jackson, IL | 0.4 | 30 | |||
| May 8 | 12:05 PM CDT | EF0 | Madison, MO | 0.5 | 50 | |||
| May 8 | 12:10 PM CDT | EF1 | Madison, MO | 0.5 | 30 | |||
| May 8 | 1:12 PM CDT | EF0 | Jackson, IL | 0.1 | 40 | $10,000 | ||
| May 8 | 1:18 PM CDT | EF0 | Franklin, IL | 0.3 | 40 | |||
| May 8 | 1:40 PM CDT | EF0 | Clay, IA | 0.3 | 50 | |||
| May 8 | 1:45 PM CDT | EF1 | Franklin, IL | 5.5 | 150 | |||
| May 8 | 3:04 PM CDT | EF1 | Barren, KY | 5.8 | 30 | $50,000 | ||
| May 8 | 4:55 PM EDT | EF3 | Garrard, KY | 21.1 | 150 | 2 | 15 | |
| May 8 | 5:02 PM EDT | EF0 | McMinn, TN | 0.1 | 20 | |||
| May 8 | 4:15 PM CDT | EF1 | Fentress, TN | 2.6 | 50 | $150,000 | ||
| May 8 | 5:18 PM EDT | EF0 | Estill, KY | 0.3 | 50 | $15,000 | ||
| May 8 | 5:58 PM EDT | EF2 | Scott, TN | 4.5 | 200 | $90,000 | ||
| May 8 | 6:40 PM EDT | EF0 | Union, TN | 0.8 | 20 | |||
| May 8 | 7:15 PM EDT | EF2 | Claiborne, TN | 2.2 | 100 | |||
| May 8 | 7:36 PM EDT | EF1 | Grainger, TN | 9.4 | 100 | $15,000 | ||
| May 8 | 8:45 PM EDT | EF0 | Washington, TN | 0.1 | 20 | |||
| May 8 | 9:00 PM EDT | EF0 | Dickenson, VA | 0.6 | 100 | $5,000 | ||
| May 8 | 8:14 PM CDT | EF0 | Warren, IL | 0.5 | 25 | |||
| May 8 | 9:45 PM EDT | EF2 | Wise, VA | 1.7 | 120 | |||
| May 8 | 10:25 PM EDT | EF0 | Russell, VA | 0.1 | 20 | |||
| May 8 | 10:27 PM EDT | EF2 | Russell, VA | 1.1 | 250 | |||
| May 8 | 11:44 PM EDT | EF2 | Alleghany, NC | 4.9 | 200 | 6 | $200,000 | |
| May 8 | 11:46 PM EDT | EF1 | Alleghany, NC | 0.3 | 30 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.